Alert archive / Wyoming / High Wind Warnings in 2017
High Wind Warning 33, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Dec 5, 2017, 9:25 PM MST for Johnson County, Wyoming. It was in force for 17 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 5, 2017, 9:25 PM MST (04:25 UTC)
- Expired
- Dec 6, 2017, 2:13 PM MST
- In force
- 17 hr
- Issued by
- NWS Riverton, WY
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 5, 10:23 PM MST | NON-TSTM WND GST 69 | 3 Nnw Buffalo, WY | BUFFALO AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 4.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359 WWUS75 KRIW 060425 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 925 PM MST Tue Dec 5 2017 ...High Wind Warning for Northern Johnson County through 3 PM Wednesday... .A tight surface pressure gradient along with strong northwest flow aloft will result in high wind at times across northern Johnson County through the day Wednesday. WYZ010-061230- /O.NEW.KRIW.HW.W.0033.171206T0425Z-171206T2200Z/ Northeast Johnson County- Including the city of Buffalo 925 PM MST Tue Dec 5 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST WEDNESDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until 3 PM MST Wednesday. * TIMING...Strong to high wind will impact northern Johnson County for the remainder of tonight, and through much of the day Wednesday. * WINDS...Northwest 30 to 40 mph with gusts around 60 mph. * IMPACTS...Mainly to transportation. Strong cross winds will enhance the blow over risk for lightweight and high profile vehicles especially along west to east orientated roadways. This includes Interstate 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ 21
2 follow-up statements
993 WWUS75 KRIW 060918 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 218 AM MST Wed Dec 6 2017 ...High Wind Warning for Northern Johnson County through 3 PM Wednesday... .A tight surface pressure gradient, along with strong northwest flow aloft, will result in high wind at times across northern Johnson County through the day Wednesday. WYZ010-062200- /O.CON.KRIW.HW.W.0033.000000T0000Z-171206T2200Z/ Northeast Johnson County- Including the city of Buffalo 218 AM MST Wed Dec 6 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... * TIMING...Strong to high wind will continue to impact northern Johnson County into the afternoon. * WINDS...Northwest 30 to 40 mph with gusts around 60 mph. A wind gust of 69 mph occurred at the Buffalo Airport at 1023pm Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will enhance the blow over risk for lightweight and high profile vehicles, especially along west to east orientated roadways. This includes Interstate 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
144 WWUS75 KRIW 062113 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 213 PM MST Wed Dec 6 2017 ...Winds will continue to decrease across northern Johnson county... .As the pressure gradient across northern Johnson county continues to decrease, the threat of high winds has diminished. The high wind warning is no longer in effect. WYZ010-062215- /O.CAN.KRIW.HW.W.0033.000000T0000Z-171206T2200Z/ Northeast Johnson County- Including the city of Buffalo 213 PM MST Wed Dec 6 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Riverton has cancelled the High Wind Warning. As the pressure gradient across northern Johnson county continues to decrease, the threat of high winds has diminished. The high wind warning is no longer in effect. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 5, 12:42 PM MST, 8 hours 43 minutes earlier.
Area forecast discussion, Dec 5, 12:42 PM MST, 8 hours 43 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1242 PM MST Tue Dec 5 2017 .SHORT TERM...(This evening through Friday) Issued at 1230 PM MST Tue Dec 5 2017 A very large high pressure ridge along the west coast extending north well above the Arctic Circle will produce cool dry northerly flow over western and central Wyoming through the week with gradual warming. Some moisture over northern and eastern Wyoming will support some light snow showers at times over the northern Bighorn and Absaroka mountains. Cold air advection will battle areas of down slope winds producing lee side warming making the temperature forecast the forecast challenge through Friday. .LONG TERM...(Friday night through Tuesday) Issued at 1230 PM MST Tue Dec 5 2017 The extended will feature warming temps at the higher elevations and mixed areas along with colder air remaining in the basins and valleys underneath temperature inversions, given the long nights and short days for this time of year as high pressure amplifies to our west and attempts to build in from the west. Models struggle with this pattern, warming up the basins and valleys too quickly. As we remain on the front side of the ridge at the beginning of next week, another backdoor cold front will push south across the area next Monday, enabling the cold inversions to mix out before cooling off again along with cooling temps elsewhere. This next front will come through dry early next week with any moisture sliding off to the northeast of our area. && .AVIATION...(For the 00Z TAFS through 00Z Thursday) Issued at 1230 PM MST Tue Dec 5 2017 A stratocumulus deck will continue to obscure the far western mountains through the rest of this afternoon with the higher peaks poking through the deck. The cloud deck will hover around 2000 feet agl. These clouds will dissipate by sunset this evening. Otherwise, VFR conditions with variable mid-high level cloudiness are expected. Breezy west to northwest wind will occur at most locations with winds becoming more northerly east of the Divide late in the afternoon into the early evening as a weak frontal boundary pushes south across the area. Winds will continue through Wednesday, but from primarily a northwest direction east and west of the divide along with VFR conditions. && .FIRE WEATHER... Issued AT 1230 PM MST Tue Dec 5 2017 A very large high pressure ridge along the west coast extending north well above the Arctic Circle will produce cool dry northerly flow over western and central Wyoming through the week with gradual warming. Some moisture over northern and eastern Wyoming will support some light snow showers at times over the northern Bighorn and Absaroka mountains. Cold air advection will battle areas of down slope winds producing lee side warming making the temperature forecast the forecast challenge through Friday. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM...Lipson AVIATION...Lipson FIRE WEATHER...Baker
Hazardous weather outlook, Dec 5, 2:15 AM MST, 19 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 215 AM MST Tue Dec 5 2017 WYZ001>020-022>030-061200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 215 AM MST Tue Dec 5 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Dec 5, 6:09 PM MST, 3 hours 16 minutes before
Special Weather Statement National Weather Service Riverton WY 609 PM MST Tue Dec 5 2017 WYZ010-061000- Northeast Johnson County- Including the city of Buffalo 609 PM MST Tue Dec 5 2017 ...Strong Northwest Winds Tonight... Northwest winds between 20 and 35 mph with gusts of 40 to 50 mph will be common across northern Johnson County tonight. Drivers of light or high profile vehicles are urged to use caution if traveling through this area tonight, especially along west to east orientated roadways, including Interstate 90. 21
Nearby
High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.